Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 32, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 15, 2020, 7:28 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2020, 7:28 PM EDT (23:28 UTC)
- Expired
- Mar 16, 2020, 3:56 AM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
716 WHUS71 KBUF 152328 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 728 PM EDT Sun Mar 15 2020 LEZ040-160730- /O.NEW.KBUF.SC.Y.0032.200315T2328Z-200316T0900Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 728 PM EDT Sun Mar 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY... * WHAT...Northeast winds 15 to 25 knots and waves 3 to 4 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
109 WHUS71 KBUF 160246 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1046 PM EDT Sun Mar 15 2020 LEZ040-160900- /O.CON.KBUF.SC.Y.0032.000000T0000Z-200316T0900Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 1046 PM EDT Sun Mar 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... * WHAT...Northeast winds 15 to 25 knots and waves 3 to 4 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Dunkirk. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
878 WHUS71 KBUF 160756 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 356 AM EDT Mon Mar 16 2020 LEZ040-160900- /O.CAN.KBUF.SC.Y.0032.000000T0000Z-200316T0900Z/ Lake Erie nearshore waters from Ripley to Dunkirk- 356 AM EDT Mon Mar 16 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished, therefore the Small Craft Advisory has been cancelled. $$ JJR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 15, 4:34 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 15, 4:34 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 434 PM EDT Sun Mar 15 2020 .SYNOPSIS... High pressure will build east across Quebec to the Canadian Maritimes through Monday, providing a continuation of dry weather. A weak front will then cross the area late Monday night and Tuesday with a few rain showers, and possibly some wet snow across higher terrain. Dry and cool weather will return for Wednesday as high pressure builds back into the eastern Great Lakes. && .NEAR TERM /THROUGH MONDAY/... Visible satellite imagery showing full sunshine for the entire region this afternoon. Despite the sun, it will remain chilly with highs in the mid to upper 30s in most areas, with some 20s across the higher terrain east of Lake Ontario. High pressure will build east across Quebec tonight before drifting into the Canadian Maritimes Monday. This will maintain dry weather across the region. Clear skies will continue through tonight with strong subsidence and dry air in place. Warm advection and moisture advection will increase in the mid levels by Monday afternoon in the wake of the departing high pressure, forcing a west to east increase in mid level clouds during the afternoon. The clear skies and diminishing winds in this cold/dry airmass will allow for strong radiational cooling tonight. Expect lows in the teens for most areas, and single digits east of Lake Ontario. After a cold start, highs Monday will reach 45-50 in most areas, with upper 30s limited to the higher terrain east of Lake Ontario. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... Monday night and Tuesday a longwave trough will advance east across Ontario and Quebec, with an embedded shortwave crossing the eastern Great Lakes Tuesday morning. Ahead of this feature, broad warm advection and moisture transport will bring thickening clouds Monday night. Forcing and moisture will eventually increase enough to support a few scattered showers overnight, especially across the Southern Tier and east of Lake Ontario. It may be just cool enough to allow for some wet snow to mix in across higher terrain. More numerous showers will cross the area from west to east Tuesday morning through early afternoon as the shortwave and associated cold front cross the eastern Great Lakes. Most of this will be rain, although it may stay just cold enough for some wet snow to mix in across the higher terrain. Any minor accumulations will be limited to the higher elevations of the Tug Hill Plateau and western foothills of the Adirondacks. Precipitation will end quickly from west to east during the afternoon Tuesday following the passage of the cold front. Temperatures will remain steady or slowly rise Monday night in the warm advection ahead of the system, with low to mid 40s for lower elevations and mid to upper 30s for higher terrain. Temperatures will peak around midday Tuesday in the 40s before slowly falling later in the afternoon in the wake of the cold front. It will become breezy Tuesday afternoon along and behind the cold front, with gusts in the 30-35 mph range. High pressure will begin to expand into the Great Lakes region Tuesday night, marking the start of a brief dry period. As the high approaches, dry cold air will begin to enter the region resulting in the end of the showers in the higher terrain east of Lake Ontario. In addition to this, the winds will gradually diminish. The cold dry air mass will support over night low temperatures ranging in the 20s across the region. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... A brief period of quiet weather and sunny skies are expected Wednesday as high pressure passes across the region. The later half of the work week will be a more active one with a warm and wet pattern. The first of two low pressure systems will begin to develop across the Central Plains Wednesday afternoon before making its trek east across the Ohio Valley Thursday night. As this system is exiting the region, the second low pressure system will form in the central Plains Thursday night, before tracking across the Great Lakes on Friday. 12Z model consensus is in better agreement, with the surface low passing across the central Great Lakes and dragging its associated cold front across our region on Friday. As the initial low and its associated warm front approaches the region, expect showers across the region. Showers may briefly taper off Thursday afternoon, however a strengthening low level jet Thursday evening and Friday will bring more widespread rainfall to the region. This strong southerly flow will also advect much warmer air into the region, with rising temperatures Thursday night. Temperatures will be in the vicinity of 60 degrees at most locations by Friday morning. Depending on the strength of the surface low, gusty winds are possible both ahead of and behind the front. The GFS continues shows a potential for advisory level gust whereas the ECMWF/GGEM are starting to support the windy conditions too. With the passage of the trailing cold front on Friday, much colder temperatures will fill into the region resulting in much colder weather for the weekend. 850mb temperatures appear to drop to around -15C, which supports the possibilities for some slight chances of lake snows Saturday morning. The rest of the weekend is shaping up to be a dry one as a high pressure system approaches and becomes overhead. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Clear skies and SKC will continue through tonight as strong high pressure will build east across Quebec. The high will reach the Canadian Maritimes Monday, allowing for some increase in mid level VFR clouds from west to east during the afternoon Monday. Outlook... Tuesday...MVFR with showers likely, possibly mixed with wet snow across higher terrain. Wednesday...VFR. Wednesday night through Friday...MVFR with showers likely at times. && .MARINE... Strong high pressure will continue to build east across Quebec tonight before reaching the Canadian Maritimes Monday. Northeast winds will continue through the rest of the afternoon. The strongest winds will be found over Lake Erie, where marginal Small Craft Advisory conditions will continue from about Dunkirk to the PA state line. The south shore of Lake Ontario will be choppy, but winds and waves will remain below Small Craft criteria. The northeast winds will become easterly tonight and Monday, before becoming southerly Monday night ahead of the next system. The cold front crosses the region Tuesday, producing our next round of widespread Small Craft Advisory conditions. && .CLIMATE... As we prepare to close the books on the first half of this month... we see that temperatures for the bulk of our forecast area have averaged ABOVE normal for the period. In fact...at LEAST 12 of the first 14 days this month have averaged above normal. While it is not unusual to have large temperature departures during this month... especially considering that March and October typically have the largest day to day temperature swings of the year...it is atypical that we have been so polarized to one side of the ledger (in this case...positive side). One of the reasons is the lack of mid and high latitude blocking. The progressive nature of the pattern helps to block intrusions from the higher latitudes (ie. Arctic and Canadian Archipelago) while also maintaining an influx of modified air from the Pacific. Even when we have had sub-arctic intrusions...the lack of blocking has encouraged temperatures to recover relatively quickly. A higher amplitude flow...including fairly frequent mid-high latitude blocks...is often found during winter seasons that feature weak ENSO events. While we have had near neutral to weak El Nino conditions in the Equatorial Pacific...the upper air pattern has not reflected this. The pattern has been more characteristic of a stronger El Nino or La Nina event. That being said...a look down the road towards the end of this month into very early April suggest that our pattern could change for a short time. Ensemble forecasts of the MJO suggest that a more robust MJO is expected to blossom over the Pacific. Unlike back in January when convection over the eastern Pacific placed the MJO firmly in Phase 4-6...the warmest phases for the Great Lakes region...the MJO is forecast to 'emerge' in Phases 1-3 later this month. These are relative COLD phases for the Great Lakes. Ensemble forecasts also suggest that persistent ridging centered some 1000 miles off the West Coast (roughly 140 W long) will retrograde to the Aleutians... or 160W. Meanwhile...blocking is more likely over Greenland. The resulting teleconnection would place below normal hgts over the eastern half of Canada and possibly include an equatorward displacement of the polar vortex. Boiling this all down...the above would favor below normal temperatures for the last week or so of this month into very early April. Stay tuned. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...EAJ/Hitchcock LONG TERM...EAJ AVIATION...Hitchcock MARINE...Hitchcock CLIMATE...RSH
Hazardous weather outlook, Mar 15, 5:03 AM EDT, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 503 AM EDT Sun Mar 15 2020 NYZ001>008-010>014-019>021-085-160915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 503 AM EDT Sun Mar 15 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 503 AM EDT Sun Mar 15 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 12:53 PM EDT | Small Craft Advisory | BUF | 3 hr |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.